Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 306, NWS Dodge City, KS

September 16, 20244 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 16, 2024, 10:50 PM CDT for 4 counties in Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2024, 10:50 PM CDT (03:50 UTC)
Expired
Sep 16, 2024, 11:19 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS53 KDDC 170350
SVRDDC
KSC083-135-145-165-170430-
/O.NEW.KDDC.SV.W.0306.240917T0350Z-240917T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1050 PM CDT Mon Sep 16 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Northeastern Hodgeman County in southwestern Kansas...
  Northwestern Pawnee County in south central Kansas...
  Southwestern Rush County in central Kansas...

* Until 1130 PM CDT.

* At 1050 PM CDT, a severe thunderstorm was located 9 miles north of
  Jetmore, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Burdett and Rozel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3812 10003 3836 10001 3845 9945 3810 9936
TIME...MOT...LOC 0350Z 264DEG 35KT 3821 9988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL
1 follow-up statement
144 
WWUS53 KDDC 170419
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1119 PM CDT Mon Sep 16 2024

KSC083-135-145-165-170429-
/O.CAN.KDDC.SV.W.0306.000000T0000Z-240917T0430Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
1119 PM CDT Mon Sep 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...
NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

&&

LAT...LON 3812 10003 3836 10001 3845 9945 3810 9936
TIME...MOT...LOC 0416Z 264DEG 35KT 3824 9952 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:24 PM CDT, 4 hours 26 minutes earlier. Its key messages:

  • Isolated storms this evening with the highest confidence across west central Kansas
  • A better chance (~40 to 60%) of storms tomorrow, with the highest confidence west of Dodge City
  • Next shot at storms on Friday
Area forecast discussion, Sep 16, 6:24 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
624 PM CDT Mon Sep 16 2024

.KEY MESSAGES...

- Isolated storms this evening with the highest confidence
  across west central Kansas

- A better chance (~40 to 60%) of storms tomorrow, with the
  highest confidence west of Dodge City

- Next shot at storms on Friday

&&

.DISCUSSION...
Issued at 222 PM CDT Mon Sep 16 2024

A weak dryline has formed along the Highway 83 corridor this afternoon.
Dewpoints east of this boundary are in the 60s. This dryline is associated
with lower surface pressure across eastern Colorado in the form of
a sfc trof. Satellite water vapor channel shows a large UL low located
across central California. The combination of a weak wave moving
upstream of the main low and boundary layer moisture will lead to
1000-1500 J/kg of SBCAPE developing across western Kansas this afternoon
and evening. As a result of the weak wave and low level instability,
still expect isolated storms to develop this afternoon and evening.
Have the highest of confidence of storms in closer proximity near
the sfc trof across west central Kansas. There might be enough convergence
along the dryline farther south to spark off an isolated storm as
well. Unfortunately, the rest of the FA is likely to remain storm
free through this evening.

The large upper level low will continue to move east Tuesday and should
be near the Idaho/Utah region during the day. Low level moisture
upstream of this low will continue across the FA with dewpoints remaining
in the 50s and 60s. With the approaching upper level low, enough
CAPE, and convergence along the dryline/sfc trof, storms looks likely
to develop along and west of Highway 83 Tuesday afternoon and evening.
Several CAMs show this line of convective evolution. From a probabilistic
messaging source, the grand ensemble has increasing probabilities
(40 to 80%) of QPF > 0.10" during this time across western Kansas,
which matches well with deterministic sources. As such, will keep
the highest pops along and west of Dodge City Tuesday. It is uncertain
though how far east this activity will make it across the eastern
FA Tuesday evening. This matches well with decreasing probabilities
of higher QPF from the grand ensemble farther east. With the boundary
layer forecast to be mixed, there might be a strong/severe wind threat
with the storms.

It looks like we will be in between weather systems Wednesday and
Thursday. This deterministic flow pattern matches well with GEFS
and EPS QPF, which shows very little during these two days. Attention
then turns to the Friday time frame. Both GEFS and EPS shows the
potential for more storms during this data. This matches up with
the probabilistic messaging source from the grand ensemble, which
has increasing probabilities of QPF > 0.10" during this period.

Beyond Friday, confidence drops off quickly on how the synoptic pattern
will evolve over the weekend. EPS ensembles are giving a very unclear
signal on storm potential. GEFS ensembles as pretty unclear as well.
As a result of the increasing uncertainty, will continue with the
blended pops over the weekend for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1111 AM CDT Mon Sep 16 2024

VFR is expected through TAF pd. -TSRA/CB will be possible this evening
for KHYS and have included this in the TAF. There is a slight chance
of -TSRA at KDDC as well, however, confidence is low enough to not
include in the TAF for now. Will continue to monitor an adjust as
necessary. Otherwise, the rest of the terminals should see little
aviation impacts through the morning. SE/S winds 15-20 kt will decrease
slightly 12-15 kt this evening. Winds will increase once again 15-20
kt with gusts around 25 kt tomorrow with continued lee troughing.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

Numerous showers are across parts of the region – particularly
west of Garden City and south of the Liberal terminal. These
showers are associates with a surface trough extending from
northeast NM into sw NE. Much of the activity will cease with
the loss of daytime heating. Lightning is very isolated. Expect
VFR ceilings but locally brief moderate rain is the more
isolated thunderstorms. Gusty south winds should remain ongoing
though the evening, before gusts decouple according to local mos
guidance by the overnight hours.

&&

DISCUSSION...Sugden
AVIATION...Russell
Hazardous weather outlook, Sep 16, 5:16 AM CDT, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
516 AM CDT Mon Sep 16 2024

KSZ030-031-043>046-061>066-074>081-084>090-171030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
516 AM CDT Mon Sep 16 2024 /416 AM MDT Mon Sep 16 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected to develop this
afternoon across far southwest and far west central Kansas,
generally west of Highway 83 as relative humidity falls to 20 to
25 percent and south-southeast winds increase to 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are forecast to move east
across western Kansas Tuesday Night. At this time, the severe
weather risk is very low across southwest and much of west central
Kansas. Strong to potentially severe thunderstorms will be
possible Friday into Saturday as another strong storm system
approaches western Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

In the hours before

Special weather statement, Sep 16, 7:17 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Mon Sep 16 2024

KSZ030-170115-
Trego KS-
717 PM CDT Mon Sep 16 2024

...STRONG THUNDERSTORMS WILL IMPACT TREGO COUNTY THROUGH 815 PM
CDT...

At 717 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles south of Morland to
near Pendennis. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Collyer around 720 PM CDT.
  Voda around 730 PM CDT.

Other locations in the path of these storms include Wakeeney and
Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9960 3871 10015 3913 10015 3913 9959
TIME...MOT...LOC 0017Z 258DEG 19KT 3921 10014 3870 10025

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RUSSELL
Local storm report, Sep 16, 9:02 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
902 PM CDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Hail             9 S Collyer             38.91N 100.12W
09/16/2024  M2.25 Inch       Trego              KS   Public

            Facebook with pictures of multiple 2-2.25
            stones.

&&
Special weather statement, Sep 16, 10:27 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Mon Sep 16 2024

KSZ030-031-045-046-170430-
Rush KS-Trego KS-Ellis KS-Ness KS-
1027 PM CDT Mon Sep 16 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN NESS...SOUTHEASTERN
TREGO...RUSH AND SOUTHWESTERN ELLIS COUNTIES THROUGH 1130 PM CDT...

At 1025 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ellis to near Bazine. Movement was east at
15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ellis and Bazine around 1030 PM CDT.
  McCracken around 1035 PM CDT.

Other locations in the path of these storms include Alexander,
Yocemento, Hays and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3899 9920 3835 9927 3835 9997 3896 9976
TIME...MOT...LOC 0325Z 271DEG 12KT 3891 9959 3845 9974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, Sep 16, 10:32 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1032 PM CDT Mon Sep 16 2024

KSZ045-064-077-078-170400-
Gray KS-Hodgeman KS-Ness KS-Ford KS-
1032 PM CDT Mon Sep 16 2024

...STRONG THUNDERSTORMS WILL IMPACT FORD...SOUTHEASTERN NESS...
HODGEMAN AND GRAY COUNTIES THROUGH 1100 PM CDT...

At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Ness City to 6 miles north of
Montezuma. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Cimarron around 1035 PM CDT.
  Jetmore, Ensign, and Howell around 1040 PM CDT.
  Dodge City around 1045 PM CDT.
  Hanston around 1050 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3760 10065 3783 10065 3800 10046 3800 10023
      3821 10023 3835 10007 3835 9959 3789 9957
      3749 9983
TIME...MOT...LOC 0331Z 269DEG 40KT 3835 9992 3770 10042

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Local storm report, Sep 16, 10:41 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1041 PM CDT Mon Sep 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Dmg     2 W Garden City         37.98N 100.89W
09/16/2024                   Finney             KS   Public

            Pictures on social media of minor roof
            damage and mention of damage to signs and
            poles. Time estimated via radar.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:17 PM CDTSpecial Weather StatementDDCTrego58 min
Sep 16, 7:31 PM CDTSevere Thunderstorm WarningDDCTrego44 min
Sep 16, 8:02 PM CDTSevere Thunderstorm WarningDDCTrego43 min
Sep 16, 8:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
Sep 16, 8:57 PM CDTFlash Flood WarningDDCTrego4 hr
Sep 16, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCTrego62 min
Sep 16, 9:56 PM CDTSevere Thunderstorm WarningDDCNess49 min
Sep 16, 10:00 PM CDTSevere Thunderstorm WarningDDCEllis, Trego45 min
Sep 16, 10:27 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush63 min
Sep 16, 10:32 PM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman28 min
Sep 16, 10:41 PM CDTFlash Flood WarningDDCTrego2 hr
Sep 17, 12:52 AM CDTAreal Flood WarningDDCTrego11 hr
Sep 17, 1:19 AM CDTSpecial Weather StatementDDCHodgeman26 min
Sep 17, 6:27 AM CDTRiver Flood WarningDDCTrego3 hr
Sep 17, 6:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Morton, Stanton54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.